Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Vitamins and Supplements (http://www.lowcarbfriends.com/bbs/vitamins-supplements/)
-   -   Anyone know why multivitamins make me sick? (http://www.lowcarbfriends.com/bbs/vitamins-supplements/604342-anyone-know-why-multivitamins-make-me-sick.html)

rls1321 02-18-2009 12:51 PM

Anyone know why multivitamins make me sick?
 
Hi, I know I need and want to be taking a multi-vitamin but they are causing issues for me. I've tried two different kinds, one-a-day energy and Target's off-brand Weight Defense (I think that's what it's called). I will take the vitamin (either kind) and then feel nauseous, sick to my stomach about 30 minutes later (for about an hour). Here are the things I know:

1. I take them fresh out of a new bottle (both kinds) so I would assume that "old vitamins" is not the issue. I check the expiration dates also.
2. I have tried taking them without food, then when that didn't work I've tried taking them with different kinds of food such as my normal meat/egg breakfast, cottage cheese along with veggies, nuts... tried taking it an hour after eating, tried taking it and then eating an hour later...
3. I always take them with plenty of water - at least a full 16 oz bottle
4. I've tried taking them at different times of the day - morning, afternoon and evening
5. I'm not on any other medication and don't have any medical conditions to speak of.
6. I've taken multi-vitamins on a regular basis previously in my life, including in previous low-carb attempts, and don't remember ever having any issues...

I don't generally have a weak stomach, issues like this are rare for me. I did consider that it could be something else besides the vitamins but it really does come on like clockwork every time, I'm convinced at this point that the vitamins are what's doing it. Any input would be very much appreciated, either on why this might be happening, what I can do to fix it, or what alternatives I might have in the way of vitamins/supplements I can try. Thank you!

Forgotten18 02-18-2009 01:49 PM

Most likely the iron in the vitamins being too harsh on your stomach, I've had the same problem. Try vitamins without iron in them and see if it still happens.

StyngerIsAScorpio 02-18-2009 06:23 PM

Try taking them also right before you go to bed. My doc recommended that for another med I was taking that caused nausea.

rls1321 02-18-2009 06:57 PM

Thank you both very much, I'm going to track down an iron-free multivitamin and take it before bed.

rls1321 02-22-2009 10:15 AM

Quote:

Originally Posted by Forgotten18 (Post 11589464)
Most likely the iron in the vitamins being too harsh on your stomach, I've had the same problem. Try vitamins without iron in them and see if it still happens.

I got some iron-free multi-vitamins and they have completely resolved the issue. :) THANK YOU so much for the advice.

Forgotten18 02-23-2009 07:26 AM

No prob., glad I could help. Good Luck with the LCing. :cool:

Jessie00 02-24-2009 08:03 PM

I used to take a multivitamin that made me throw up. My doctor told me to switch to one without iron in it. That helped, but if I took it on an empty stomach, I would sometimes get sick.... especiallly if I didn't take it with enough water.

I now take a liquid multivitamin and it works better because it absorbs quicker.

vetgat 02-25-2009 02:52 AM

vits without iron
 
Hi rls1321

Cna i ask which multivits without iron did you get?
Are you in the UK?

Thanks

V

rls1321 02-25-2009 04:13 AM

Vetgat, I'm not in the UK but I noticed that the multi-vitamins geared towards people age 50+ don't seem to have iron in them (I'm sure there's a really plain and simple reason for that, I just don't know what it is). I got Centrum Silver 50+ (even though I'm only 25) - it appears to have everything the normal ones do, minus iron. I've taken them consistently for four days now (with food and lots of water), with no issues.

Good luck, maybe if you can't find some in stores over there you could find them online?

:)

Laura in Arizona 02-26-2009 07:36 PM

I have taken Centrum Silver for several years, mostly because it does not have iron. I have read that taking iron is not a good idea (unless you are specifically iron deficient). I do my best to eat well but like having a basic supplement. I am glad you found one you could take.

Truffles 12-15-2011 05:22 PM

MY vitamins make me nauseous an im not taking iron!
im taking...
ccalcium+D
vitaminC
biotin
b complex
krill oil
I take these with lunch

Before bed I take magnesium and 5-HTP

Any ideas why I would get nauseous??

Becky 12-16-2011 09:47 AM

My multi vitamins also make me feel queezy, I take a boatload of other vitamins but the multi ones are the ones that make my stomach do turns, doesn't seem to matter the brand. I know it's the multi's because I ran out and didn't replace them for about a month, then as soon as they were reintroduced the stomach churning showed up again. I take my many suppliments right before bed, if I time it exactly I sleep through the sick feeling.

Brynne21 05-23-2013 11:34 PM

Quote:

Originally Posted by Truffles (Post 15252390)
MY vitamins make me nauseous an im not taking iron!
im taking...
ccalcium+D
vitaminC
biotin
b complex
krill oil
I take these with lunch

Before bed I take magnesium and 5-HTP

Any ideas why I would get nauseous??

I'm thinking its the Biotin. I have an iron deficiency and take iron supplements with no problem. I still cannot take One A Day. They make me so sick. My body rejects them about 30 minutes after taking them. I don't get it. I have tried different types of one a day and even stopped and restarted again weeks later thinking I was ill or something. No luck. Oh well :dunno:.

cheri 05-24-2013 01:38 AM

I would contact your physician and ask which one could be making you feel that way.. they should know. We are all different and I take biotin all the time like 100's of other members here and I never have seen people say they felt sick taking them.. It could be the 5 HTP.. If I remember right I felt sick when I tried a couple samples of that vitamin but again.. everyone is different and what makes one person feel sick may be fine for other people.

Patience 05-24-2013 05:50 AM

I've never reacted to 5-HTP, nor heard of it happening to others (I realize that does't mean it isn't happening to you, just sharing.) What dosage?

I don't take magnesium in the evening, because I don't' need the laxative effect. When I take it, it's in the morning or at noon, with food.

Demonica 05-31-2013 12:14 AM

Only time I've ever had problems with vitamins making me sick was the prenatals my dr. prescribed me when I was pregnant. They made me sicker than a dog so I quit taking them. Dr yelled at me for not taking them, but I just told him I was when I wasn't. My DD turned out fine, no problems at all without them.

onedimsim 05-31-2013 01:29 PM

IMHO, it is the BINDERS they put in the vitamins a lot of the times - I am currently using Alive Whole Foods Multivitamin capsules (vegetarian gelatin caps)- you have to take 6, but so worth it not to have the upset tummy.

Right now the only one out of the 12 supplements I take that makes me nauseous is the Calcium i take - AND IT HAS THE BINDERS.


All times are GMT -7. The time now is 01:41 PM.